Georgia, 2008Flash Flood and Hail in Georgia, July 8 to 9, 2008
July 8 to 9, 2008 · NWS FFC · 11 events in 5 counties and zones
While the upper low to the northeast of Georgia, across the mid-Atlantic was weakening, a weak upper trough lingered across this region. This combined with typical July heat and humidity was more than adequate for another afternoon of significant pulse thunderstorms, several of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $485,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While the upper low to the northeast of Georgia, across the mid-Atlantic was weakening, a weak upper trough lingered across this region. This combined with typical July heat and humidity was more than adequate for another afternoon of significant pulse thunderstorms, several of which became severe. The activity lingered into the early morning hours of the 9th. There was even one fatality in Banks county in northeast Georgia when a tree fell on a house. The slow movement and clustering of thunderstorms across north central Georgia in Forsyth, Dawson, and Lumpkin counties prompted flash flood warnings. A minor flash flood event was observed in Dawson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 2:30 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT TUE JUL 8 2008
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS SOME CU DEVELOPING ACROSS THE REGION
WITH A FEW THUNDERSTORMS ACROSS NE GA...SC...AND THE NC MOUNTAINS.
THE MAIN UPPER LEVEL TROUGH WILL FINALLY MOVE OFF THE MID ATLANTIC
COAST BY 12Z WED ALLOWING THE NORTHERN GULF RIDGE TO BUILD IN. AS
THIS UPPER LEVEL RIDGE BUILDS IN OVER THE NEXT FEW DAYS WE WILL GET
INTO MORE UPPER LEVEL ZONAL FLOW ACROSS THE GULF COAST STATES. THE
GFS LOOKS TO HAVE INITIALIZED VERY WELL WHEN COMPARED TO THE CURRENT
WV LOOP. A LARGE MOISTURE PLUME EXTENDING FROM CENTRAL FL OUT INTO
THE ATLANTIC AND THEN BACK IN ACROSS THE MID ATLANTIC STATES. THE
MODELS SHOW THIS PLUME STAYING FAIRLY STATIONARY THROUGH THE SHORT
TERM AS IT GETS CAUGHT IN THE DEVELOPING ZONAL FLOW. THERE ARE A
FEW LITTLE SHORTWAVES MOVING OUT OF THE SOUTHERN PLAINS WED/THU BUT
THEY MAINLY MOVE ACROSS TN/KY. THEY WILL KEEP GA UNDER A NICE AREA
OF MOISTURE SO WILL KEEP DIURNALLY DRIVEN CHANCE POPS IN THE SHORT
TERM. TEMPS SHOULD BE VERY CLOSE TO SEASONAL NORMS ALSO.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE UPPER LEVEL TROUGH MOVING OFFSHORE WED WILL MAKE ROOM FOR THE
DEVELOPING UPPER LEVEL RIDGE BUILDING OVER THE NORTHERN GULF. THIS
RIDGE WILL BRING IN GOOD ZONAL FLOW THROUGH THE WEEKEND AND KEEP A
NICE CAP ON THE ANY CONVECTIVE DEVELOPMENT THROUGH DAY 7. DIURNALLY
DRIVEN INSTABILITIES AND MOISTURE WILL BE AVAILABLE BUT THIS RIDGE
WILL KEEP ANY CONVECTIVE ACTIVITY TO A MINIMUM. THE SHORTWAVES THAT
MOVE ACROSS THE TN/KY AREA THU WILL SINK SOUTH INTO GA FRI/SAT
BRINGING OUR BEST CHANCE FOR PRECIP IN THE EXTENDED. WILL CONTINUE
WITH CURRENT THINKING OF CHANCE POPS EACH DAY IN THE EXTENDED.
GUIDANCE TEMPERATURES CONTINUE TO ADVERTISE NEAR SEASONAL NORMALS
THROUGH NEXT WEEK AND SEE NO REASON TO MAKE ANY CHANGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 92 70 89 69 / 30 30 20 50 30
ATLANTA 71 89 71 87 69 / 30 30 20 50 30
BLAIRSVILLE 66 84 66 82 66 / 30 30 50 50 30
CARTERSVILLE 68 90 68 86 67 / 30 30 40 50 30
COLUMBUS 71 91 74 90 73 / 30 40 20 40 30
GAINESVILLE 70 87 70 87 69 / 30 30 40 50 30
MACON 71 93 72 93 72 / 30 40 20 40 30
ROME 71 92 71 88 68 / 30 30 50 50 30
PEACHTREE CITY 69 89 68 86 69 / 30 30 20 40 30
VIDALIA 70 92 71 91 72 / 30 40 20 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 8, 10:22 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT TUE JUL 8 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 AM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON OVER NORTH AND
CENTRAL GEORGIA.
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE GEORGIA COAST THROUGH TOMORROW
MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LIGHTNING STRIKES. ISOLATED
THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND.
.DISCUSSION...
WINDS CIRCULATING AROUND THE HIGH PRESSURE SYSTEM OFF THE GEORGIA
COAST WILL CONTINUE TO PROVIDE MOIST AIR FROM THE GULF OF MEXICO
TO THE AREA. WITH DAYTIME HEATING...THE AIR MASS WILL BECOME UNSTABLE
WITH LIFTED INDICES NEAR -6 THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE POSSIBLE IN THE UNSTABLE AIR MASS MAINLY BETWEEN THE HOURS OF 2
AND 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 8, 12:14 PM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
114 PM EDT TUE JUL 8 2008
GAZ008-015-016-081745-
114 PM EDT TUE JUL 8 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN LUMPKIN...WHITE
AND UNION COUNTIES UNTIL 145 PM EDT...
AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VOGEL STATE PARK...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LUMPKIN...WHITE AND UNION COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE OWLTON...UNICOI STATE PARK...
ROBERTSTOWN...HELEN...VOGEL STATE PARK...SUCHES...NACOOCHEE...DESOTO
FALLS...CLEVELAND AND LEAF. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jul 8, 12:58 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT TUE JUL 8 2008
GAZ008-015-016-081900-
158 PM EDT TUE JUL 8 2008
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN...WHITE AND
UNION COUNTIES UNTIL 300 PM EDT...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VOGEL STATE PARK...MOVING SOUTHEAST AT 3
MPH. RADAR RAINFALL ESTIMATES FOR THIS STORM IN THE PAST 90 MINUTES
WERE 2 TO 2.5 INCHES.
RUNOFF FROM THESE STORMS WILL CAUSE RISING WATER ON SMALL CREEKS AND
STREAMS...HIGHWAYS...AND ROADS ACROSS LUMPKIN...WHITE AND UNION
COUNTIES...INCLUDING VOGEL STATE PARK...OWLTOWN AND DESOTO FALLS.
50
Local storm report, Jul 8, 2:28 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM DOWNBURST 2 NW CHEROKEE 34.19N 84.60W
07/07/2008 CHEROKEE GA EMERGENCY MNGR
APPROXIMATELY 1000 TREES DOWN IN THE TOWNE LAKE HILLS
AREA.
&&
SLAMBACKSpecial weather statement, Jul 8, 3:05 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT TUE JUL 8 2008
GAZ033-044-055-082030-
405 PM EDT TUE JUL 8 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NORTHERN CLAYTON AND SOUTHEAST FULTON COUNTIES UNTIL 430 PM EDT...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAPEVILLE...MOVING SOUTH AT 4 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AND PEA SIZED HAIL IS POSSIBLE AS
THIS STORM MOVES ACROSS NORTHERN CLAYTON AND SOUTHEAST FULTON
COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE HAPEVILLE...CONLEY...LAKE CITY AND FOREST PARK.
Special weather statement, Jul 8, 4:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT TUE JUL 8 2008
GAZ020-082215-
546 PM EDT TUE JUL 8 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SOUTHERN BARTOW COUNTY UNTIL 615 PM EDT...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EUHARLEE...MOVING SOUTHEAST AT 7 MPH.
PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS SOUTHERN BARTOW COUNTY THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE EUHARLEE AND STILESBORO.
Event by event
4 thunderstorm wind, 3 lightning, 3 hail, 1 flash flood. Local standard time, as filed.
Lightning, Forsyth
- When
- July 8, 5:35 PM EST to 6:38 PM EST
- Where
- Forsyth County, 7 mi SW of Cumming to 1 mi S of Coal Mtn
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.128, -84.237
The Forsyth County Emergency Management Director reported that lightning strikes at several locations caused electrical transformers to blow and resulted in damage to audio equipment at several homes. However, no structural fires were reported.
Hail, Forsyth
- When
- July 8, 6:15 PM EST to 6:20 PM EST
- Where
- Forsyth County, 5 mi SW of Cumming to 2 mi S of Cumming
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.149, -84.212
The public observed penny-sized hail south of Cumming.
Thunderstorm Wind, Forsyth
- When
- July 8, 6:20 PM EST to 6:40 PM EST
- Where
- Forsyth County, 3 mi SW of Cumming to Matt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.169, -84.187
The Forsyth County Emergency Management Director reported that eight trees were down southwest of Cumming between Georgia Highway 400, Atlanta Highway, and Castleberry Road. In Matt, a home sustained roof damage on Nicholas Drive.
Thunderstorm Wind, Gwinnett
- When
- July 8, 6:47 PM EST
- Where
- Gwinnett County, 2 mi SE of Lawrenceville
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.929, -83.955
The Gwinnett Daily Post of Lawrenceville reported that a tree fell on a home in the 850 block of Chandler Road as a result of a downburst associated with a thunderstorm. A woman inside was injured and treated at the scene by paramedics.
Hail, Gwinnett
- When
- July 8, 7:20 PM EST to 7:22 PM EST
- Where
- Gwinnett County, 4.5 mi SE of Snellville to 5 mi ESE of Snellville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.804, -83.965
The public observed nickel-sized hail on Beaver Road in extreme southern Gwinnett county near the Walton county line, west of Loganville.
Thunderstorm Wind, Banks
- When
- July 8, 8:34 PM EST to 9:00 PM EST
- Where
- Banks County, Gillsville to 6 mi E of Homer
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -83.630
The Banks County Emergency Management Director reported that more than a dozen trees were down across the county. A number of trees were down in the western part of the county along Georgia Highway 51 and Hickory Flat Road between Gillsville and Homer, and in the eastern part of the county on Georgia Highway 51 between U.S. Highway 441 and the Franklin county line. A 70 year-old male was killed on Rock Springs Road, approximately four miles northwest of Homer, when a tree fell on his home. He was killed instantly when the tree fell on the bedroom portion of his mobile home.
Thunderstorm Wind, Hall
- When
- July 8, 8:35 PM EST to 8:40 PM EST
- Where
- Hall County, Lula to Gillsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.380, -83.670
The Hall County 911 Center reported that more than six trees were down from Lula to Gillsville, several of which were on power lines.
Lightning, Banks
- When
- July 8, 8:38 PM EST
- Where
- Banks County, Homer
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -83.500
The Banks County Emergency Management Director reported that lightning struck a home on Bell Road and set it on fire.
Lightning, Forsyth
- When
- July 8, 10:45 PM EST
- Where
- Forsyth County, 2 mi WSW of Coal Mtn
- Property damage
- $350,000
- Reported by
- Newspaper
- Coordinates
- 34.259, -84.132
The Forsyth County News of Cumming reported that lightning struck an outbuilding on Karr Road approximately two miles west of Coal Mountain and set the structure on fire. The building housed seven classic restored cars, all of which were destroyed. In addition, a camper and 1973 Chevy truck adjacent to the building were also destroyed by the fire.
Hail, Forsyth
- When
- July 8, 11:04 PM EST to 11:05 PM EST
- Where
- Forsyth County, 5 mi NNE of Cumming to 4.5 mi NNE of Cumming
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.267, -84.117
The public observed a brief period of penny-sized hail near Coal Mountain.
Flash Flood, Dawson
- When
- July 9, 2:00 AM EST to 5:00 AM EST
- Where
- Dawson County, 2.33 mi NE of Afton to 2.42 mi NNE of Juno
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.519, -84.196
The Dawson County Emergency Management Director reported that Cochrans Creek and Gab Creek, located roughly three miles northwest of McKee, exceeded their banks because of persistent thunderstorms and heavy rain over this area during the evening hours. The creeks caused minor flooding of agricultural fields and one large garden in the area along Bailey Waters Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
- Flash Flood in Texas, July 8, 2008$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123873, 123874, 123872, 129442, 124034, 124005, 124003, 124026, 129443, 126083, 126039.